BEIJING, Dec. 2 (Xinhuanet)-- The risk of toxic shock
syndrome related to deadly infection for women taking abortion drug
Mifeprex, also known as RU 486, is still very low, according to a report in
the Dec. 1 issue of the New England Journal of Medicine.
Doctors at the U.S. Centers for
Disease Control and Prevention are investigating the deaths of four California
women who died after taking RU-486.
The deaths all occurred within one week of the abortions
following the development of infection in the uterus and profound shock. Further
testing confirmed that the cause of the infection was C. sordelli. The deaths
occurred between Sept. 17, 2003, and May 24, 2005.
Experts have yet to find a causative link between the use
of Mifeprex that is usually taken with a second drug, misprostol and C.
"As tragic as the deaths of these young, healthy women
are, they remain a small number of rare events ... " without a clear link to
RU-486, according to Greene, a professor of obstetrics and gynecology at Harvard
Medical School and an associate editor of the Journal.
Surgical abortions performed at seven weeks of gestation
or less carry an estimated risk of maternal mortality of about one in
1,000,000, Greene said. Risks for death by using Mifeprex-misoprostol are
higher -- about one in 100,000 -- but still very low, he said.
He warned regulators against overreacting to "scant data"
by stopping prematurely "the only approved medical option for pregnancy
In the fall of 2000, FDA officials first approved the use
of Mifeprex for use in the early (less than seven weeks gestation) termination
of pregnancy, after 54 months of deliberation and review.